Next Article in Journal
Paediatric Pain Medicine: Pain Differences, Recognition and Coping Acute Procedural Pain in Paediatric Emergency Room
Next Article in Special Issue
Common Polymorphisms Linked to Obesity and Cardiovascular Disease in Europeans and Asians are Associated with Type 2 Diabetes in Mexican Mestizos
Previous Article in Journal
Multidrug-Resistant Gram-Negative Bacilli: A Retrospective Study of Trends in a Tertiary Healthcare Unit
Previous Article in Special Issue
Comparison of Carotid Ultrasound Indices and the Triglyceride Glucose Index in Hypertensive and Normotensive Community-Dwelling Individuals: A Case Control Study for Evaluating Atherosclerosis
Case Report

Diabetic Ketoacidosis Associated with Thyroxine (T4) Toxicosis and Thyrotoxic Cardiomyopathy

1
Department of Emergency & Critical Care, Hospital Regional Lambayeque, Chiclayo, Lambayeque 14012, Peru
2
Department of Internal Medicine, Hospital Nacional Cayetano Heredia, Lima 15102, Peru
3
Department of Internal Medicine, Hospital Regional Lambayeque, Chiclayo, Lambayeque 14012, Peru
*
Author to whom correspondence should be addressed.
Received: 16 October 2018 / Revised: 10 November 2018 / Accepted: 22 November 2018 / Published: 26 November 2018
(This article belongs to the Special Issue Type 2 Diabetes and Insulin Resistance)
Thyrotoxicosis and diabetic ketoacidosis (DKA) both may present as endocrine emergencies and may have devastating consequences if not diagnosed and managed promptly and effectively. The combination of diabetes mellitus (DM) with thyrotoxicosis is well known, and one condition usually precedes the other. Furthermore, thyrotoxicosis is complicated by some degree of cardiomyopathy in at least 5% de patients; but the coexistence of DKA, thyroxin (T4) toxicosis, and acute cardiomyopathy is extremely rare. We describe a case of a man, previously diagnosed with DM but with no past history of thyroid disease, who presented with shock and severe DKA that did not improve despite optimal therapy. The patient evolved with acute pulmonary edema, elevated troponin levels, severe left ventricular systolic dysfunction, and clinical and laboratory evidence of thyroxin (T4) toxicosis and thyrotoxic cardiomyopathy. Subsequently, the patient evolved favorably with general support and appropriate therapy for DKA and thyrotoxicosis (hydrocortisone, methimazole, Lugol’s solution) and was discharged a few days later. View Full-Text
Keywords: thyroid storm; thyrotoxicosis; diabetic ketoacidosis; cardiomyopathy thyroid storm; thyrotoxicosis; diabetic ketoacidosis; cardiomyopathy
Show Figures

Figure 1

MDPI and ACS Style

Meregildo Rodriguez, E.D.; Gordillo Velásquez, L.I.; Alvarado Moreno, J.G. Diabetic Ketoacidosis Associated with Thyroxine (T4) Toxicosis and Thyrotoxic Cardiomyopathy. Medicina 2018, 54, 93. https://0-doi-org.brum.beds.ac.uk/10.3390/medicina54060093

AMA Style

Meregildo Rodriguez ED, Gordillo Velásquez LI, Alvarado Moreno JG. Diabetic Ketoacidosis Associated with Thyroxine (T4) Toxicosis and Thyrotoxic Cardiomyopathy. Medicina. 2018; 54(6):93. https://0-doi-org.brum.beds.ac.uk/10.3390/medicina54060093

Chicago/Turabian Style

Meregildo Rodriguez, Edinson D., Luis I. Gordillo Velásquez, and José G. Alvarado Moreno 2018. "Diabetic Ketoacidosis Associated with Thyroxine (T4) Toxicosis and Thyrotoxic Cardiomyopathy" Medicina 54, no. 6: 93. https://0-doi-org.brum.beds.ac.uk/10.3390/medicina54060093

Find Other Styles
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Article Access Map by Country/Region

1
Back to TopTop